Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Wilmington, NC

March 6, 2003Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 6, 2003, 2:29 AM EST for Pender County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 2:29 AM EST (07:29 UTC)
Expired
Mar 6, 2003, 3:30 AM EST
In force
61 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Pender County, NC

The radar

The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 060729
SVRILM
NCC141-060830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
228 AM EST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 330 AM EST

* AT 228 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES
  NORTHWEST OF ATKINSON...OR ABOUT 17 MILES EAST OF ELIZABETHTOWN...
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PENDERLEA AT 240 AM
   WATHA AT 245 AM

HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3472 7801 3471 7792 3472 7782 3469 7767
          3451 7821 3450 7824 3452 7826 3456 7825
          3473 7811

$$
DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 9:20 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 5, 9:20 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
920 PM EST WED MAR 5 2003

THUNDERSTORMS HAVE BOWED OUT ACROSS N GA THIS EVENING WHERE A NEW
SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED. THIS ACTIVITY MOVING
TO THE EAST AT ABOUT 50 KT. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE
INTO THE AREA AFTER 06Z.

WIND PROFILES INDICATING EXCELLENT VEERING WITH HEIGHT THROUGH ABOUT
06Z AND THEN PROFILES EXPECTED TO BECOME MORE UNIDIRECTIONAL. MID
LEVEL WINDS OF 80+ KT.

INSTABILITY IS ALMOST NON-EXISTENT THIS EVENING...BUT IT IS EXPECTED
TO INCREASE 06Z-12Z TIME FRAME. MUCH OF THIS INSTABILITY APPEARS TO
BE ELEVATED...BUT TOWARD MORNING...MODELS INDICATING INSTABILITY
BECOMING MORE SURFACE BASED.

ALSO...DEPTH OF MOISTURE INCREASING WITH TIME.

I AM GOING TO GO FOR CATEGORICAL SHOWERS AND THUNDERSTORMS. SOME
STORMS MAY CONTAIN GUSTY WINDS TO PERHAPS 30-35 KT BUT NOT EXPECTING
ANY WIDESPREAD SEVERE WEATHER OVERNIGHT.

STORMS MOVING QUICKLY AND NO TRAINING OF ACTIVITY AND SO RAINFALL
AMOUNTS SHOULD BE GENERALLY HELD TO 1/2 INCH OR LESS.

MARINE: WILL HOIST SMALL CRAFT ADVISORY WITH THIS PACKAGE AS
MARGINAL SCA CONDITIONS ARE EXPECTED WITHIN 12 HRS. CURRENTLY S WIND
10 TO 15 KT AND SEAS OF 4 FT. GRADIENT WILL TIGHTEN OVERNIGHT IN
ADVANCE OF COLD FRONT AND WITH STRONG WINDS DEVELOPING IN MID LEVELS
OVERNIGHT...CONVECTION MAY BRING DOWN SOME GOOD WIND GUSTS TOWARD
MORNING. WILL MAINTAIN MENTION OF FOG WITH DEWPOINTS IN THE LOWER
60S AND WATER TEMPS IN THE LOWER 50S.

.ILM...
NC...SCA AMZ250-252.
SC...SCA AMZ254-256.

DIGIORGI
Hazardous weather outlook, Mar 5, 6:30 PM EST, 7 hours 59 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-060300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
630 PM EST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA NEAR SUNRISE.
THESE THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL. HOWEVER...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED. IN ADDITION...HEAVY RAIN MAY
DEVELOP WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING. THE
FRONT WILL PUSH SOUTH OF THE AREA BY THURSDAY EVENING AND THE CHANCE
FOR THUNDERSTORMS WILL DIMINISH DURING THE DAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY NIGHT THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF THE SKYWARN SPOTTER NETWORK IS NOT EXPECTED TONIGHT.

DIGIORGI

In the hours before

Local storm report, Mar 6, 1:06 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0106 AM EST THU MAR 06 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    2 SE DARLINGTON           SC   0.75 IN HAIL
03/06/03   DARLINGTON                     911 CENTER REPORTED DIME
                                          SIZE HAIL.

43
Local storm report, Mar 6, 1:09 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
109 AM EST THU MAR 6 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    FLORENCE                  SC   .75 INCH HAIL
03/06/03   FLORENCE                       TV STATION REPORTED DIME
                                          SIZE HAIL.

43
Local storm report, Mar 6, 1:17 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
117 AM EST THU MAR 6 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0114 AM    OAK GROVE                 SC   .88 INCH HAIL
03/06/03   DILLON                         SPOTTER REPORTED NICKEL
                                          SIZE HAIL.

43
Special weather statement, Mar 6, 1:28 AM EST, 1 hour 1 minute before
NCZ087-099-060710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
128 AM EST THU MAR 6 2003

...A STRONG THUNDERSTORM WILL AFFECT ROBESON AND PORTIONS OF
COLUMBUS COUNTY...

AT 125 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM FROM NEAR ROWLAND TO FAIR BLUFF. THIS THUNDERSTORM WAS
MOVING NORTHEAST AROUND 20 MPH AND WILL MAINLY AFFECT RURAL AREAS
SOUTHEAST OF HIGHWAY 95 TO AROUND HIGHWAY 76...OR GENERALLY FROM
EVERGREEN TO FAIRMONT THROUGH 210 AM EST.

THIS THUNDERSTORM IS EXPECTED TO BE BELOW SEVERE LIMITS AS IT
CROSSES INTO ROBESON COUNTY BUT IT WILL STILL HAVE THE POTENTIAL TO
PRODUCE FREQUENT LIGHTNING...HEAVY RAIN...SMALL HAIL AND WIND GUSTS
TO 40 MPH. THIS STORM WILL CONTINUE TO BE MONITORED FOR
INTENSIFICATION.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS ISSUED BY YOUR
NATIONAL WEATHER SERVICE OFFICE IN WILMINGTON NORTH CAROLINA.

SRP
Local storm report, Mar 6, 2:20 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
220 AM EST THU MAR 6 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 AM    BLADENBORO                NC   .88 INCH HAIL
03/06/03   BLADEN                         911 CENTER REPORTED NICKEL
                                          SIZE HAIL

0210 AM    WHITE LAKE                NC   .88 INCH HAIL
03/06/03   BLADEN                         REPORTED BY 911.

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:32 AM ESTSevere Thunderstorm WarningILMRobeson58 min
Mar 6, 1:48 AM ESTSevere Thunderstorm WarningILMBladen42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.